Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 269, NWS Bismarck, ND

August 10, 2007McHenry County, McLean County, Sheridan County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 10, 2007, 5:00 AM CDT for McHenry County, McLean County, Sheridan County, North Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2007, 5:00 AM CDT (10:00 UTC)
Expired
Aug 10, 2007, 5:30 AM CDT
In force
30 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties McHenry County, ND, McLean County, ND, Sheridan County, ND

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.0 hours before the alert went out and 371 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
2632 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 4:00 AM CDT, 1 hour earlier.

Area forecast discussion, Aug 10, 4:00 AM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
400 AM CDT FRI AUG 10 2007

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
CURRENTLY A BROAD LOW PRESSURE CENTER WAS OVER EASTERN WYOMING TO
SOUTHWESTERN NORTH DAKOTA...WITH A TROUGH EXTENDING FROM THE LOW
JUST WEST OF DICKINSON AND NEAR MINOT TOWARDS LAKE WINNIPEG. STRONG
THERMAL CAP OVER THE SOUTHERN HALF OF THE COUNTY WARNING AREA WITH
H700 TEMPS OF +10C TO +14C. HOWEVER...ANY KIND OF VORT MAX MOVING
THROUGH THE AREA COULD CAUSE ELEVATED CONVECTION. STORM POPPED UP
NORTH OF MINOT TONIGHT AND CONTINUES EAST TOWARDS DEVILS LAKE. WATER
VAPOR IMAGERY SHOWED A VORT CENTER OVER CENTRAL WYOMING THAT IS
MOVING NORTHEAST TOWARDS SOUTHWESTERN NORTH DAKOTA. IN ADDITION...A
LOW LEVEL JET IS PROGGED TO HAVE DEVELOPED MAINLY EAST OF THE
MISSOURI RIVER. SUSPECT STORM NEAR DEVILS LAKE BEGAN WITH SURFACE
OUTFLOW BOUNDARY...THEN NOSE OF LOW LEVEL JET NEARLY REACHING THE
NORTHERN BORDER OF NORTH DAKOTA EARLY THIS MORNING TO HELP MAINTAIN
THE CONVECTION.

GOOD OVERRUNNING SITUATION DEVELOPING THIS MORNING WITH THE
SOUTHERLY LOW LEVEL JET INCREASING...WHILE EASTERLY FLOW JUST NORTH
OF THE JET ALSO INCREASES. BOTH THE NAM AND GFS DEPICT A LARGE
BULLSEYE OF PRECIP SOMEWHERE IN THE EASTERN COUNTIES AND INTO
EASTERN NORTH DAKOTA. THE WRF 4KM INDICATED THAT A CLUSTER OF STORMS
WOULD FORM SOUTHWEST OF BISMARCK AROUND 11Z (6AM CDT)...DEVELOP
INTO A LINE RUNNING NORTHWEST TO SOUTHEAST...MOVING NORTHEAST ACROSS
THE STATE. RAISED POPS THIS MORNING TO REFLECT THIS...50 PERCENT
EASTERN COUNTIES TO LESS THAN 20 PERCENT FAR WEST. BY NOON THE
SURFACE TROUGH EXTENDS FROM THE LOW IN WESTERN SOUTH
DAKOTA/SOUTHEAST MONTANA ACROSS SOUTHERN NORTH DAKOTA TO GRAND
FORKS...WITH THE LOW LEVEL JET BRINGING STRONG SOUTH WINDS AND
DEWPOINTS AROUND 70 DEGREES TO EASTERN NORTH DAKOTA...AND KEEPING
THE CHANCE OF THUNDERSTORMS IN THE AFTERNOON...ESPECIALLY EAST.

THE SURFACE LOW TRACKS ACROSS THE ND/SD BORDER TONIGHT WITH UPPER
LEVEL SHORTWAVE IMPULSES MOVING THROUGH THE SHORTWAVE TROUGH THAT IS
FORECAST TO TRACK WEST TO EAST JUST NORTH OF THE CANADIAN BORDER
TONIGHT. THUS WILL KEEP A CHANCE OF THUNDERSTORMS TONIGHT AS WELL.

THE FORECAST REMAINS DRY FOR THE MOST PART FOR SATURDAY AND
SUNDAY...WITH SURFACE HIGH PRESSURE MOVING SOUTHEAST BEHIND THE
SHORTWAVE TROUGH. COOLER AND DRIER AIR WILL ACCOMPANY THIS HIGH.

ON SUNDAY THE HIGH HAS MOVED EAST AND WE GET A RETURN FLOW OF
SOUTHEAST WINDS WITH HIGHER TEMPERATURES AND DEWPOINTS. WE MAY SEE
SOME ISOLATED THUNDERSTORMS SUNDAY...BUT FOR NOW HAVE LEFT THE
MENTION OUT OF THE FORECAST.

.LONG TERM...MONDAY THROUGH THURSDAY...
00Z GFS HAS SOME DIFFERENCES FROM EARLIER RUNS AND WITH THE ECMWF.
SO HAVE LESS CONFIDENCE THAN USUAL IN THE LONG TERM FORECAST. GFS
IS BRINGING THROUGH A STRONG SHORT WAVE AND DEVELOPING NORTHWEST
FLOW ALOFT ACROSS THE NORTHERN PLAINS. THIS WOULD PUSH ANY THREAT OF
MOISTURE SOUTH OF THE AREA AND RESULT IN MUCH COOLER TEMPERATURES.
HAVE CHOSEN TO DISREGARD THE LATEST GFS AND LEAVE THE ENTIRE LONG
TERM FORECAST LARGELY UNCHANGED.

&&

.AVIATION...
OUTSIDE OF ANY THUNDERSTORM ACTIVITY...EXPECT VFR CONDITIONS ACROSS
THE FORECAST AREA TODAY. POTENTIAL EXISTS FOR SEVERE STORMS TO
DEVELOP TODAY. BEST CHANCE FOR STRONG STORMS BEFORE 18Z LOOKS TO BE
IN THE EASTERN PART OF THE FORECAST AREA. THE BEST CHANCE FOR THIS
AFTERNOON AND EVENING LOOKS TO BE IN THE WEST AND CENTRAL. STRONG
WINDS AND HAIL WOULD BE THE MAIN THREAT.

&&

.FIRE WEATHER...
MAIN CONCERN IS THE FAR SOUTHWEST...WHERE TEMPERATURES ARE EXPECTED
TO BE AROUND 100 DEGREES WITH AFTERNOON MINIMUM RELATIVE HUMIDITIES
OF LESS THAN 20 PERCENT. THIS AREA WILL BRING THE FIRE DANGER INDEX
TO THE VERY HIGH CATEGORY...BUT WINDS ARE EXPECTED TO RANGE FROM 10
TO 20 MPH. THIS IS NOT ENOUGH TO WARRANT A RED FLAG WARNING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JV/JF
Hazardous weather outlook, Aug 9, 3:48 PM CDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
348 PM CDT THU AUG 9 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-102100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
348 PM CDT THU AUG 9 2007 /248 PM MDT THU AUG 9 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. THE PRIMARY
THREAT WILL BE IN THE FORM OF LARGE HAIL ACROSS CENTRAL NORTH
DAKOTA. HEAVY RAINFALL AND DANGEROUS LIGHTNING WILL ALSO
ACCOMPANY ANY STORMS. THE GREATEST CHANCE OF STORMS IS AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL INCREASE ON FRIDAY AND
FRIDAY NIGHT. THE THREAT MAY COME IN TWO WAVES...THE FIRST IN
SOUTH CENTRAL NORTH DAKOTA IN THE EARLY MORNING HOURS...AND THE
SECOND...GREATER THREAT OVER A LARGE PART OF WESTERN AND CENTRAL
NORTH DAKOTA FROM FRIDAY AFTERNOON INTO FRIDAY NIGHT. LARGE
HAIL AND DAMAGING WINDS ARE THE PRIMARY THREAT...BUT ISOLATED
TORNADOES ARE ALSO POSSIBLE FRIDAY AFTERNOON AND EVENING.

A SLIGHT CHANCE OF THUNDERSTORMS EXISTS MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...BUT IS MORE LIKELY
FRIDAY AFTERNOON AND FRIDAY NIGHT.

CJS/RSL

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:46 AM CDTSevere Thunderstorm WarningBISRolette59 min
Aug 10, 9:12 AM CDTSevere Thunderstorm WarningBISMcLean, Sheridan36 min
Aug 10, 9:30 AM CDTSevere Thunderstorm WarningBISDunn29 min
Aug 10, 10:40 AM CDTSevere Thunderstorm WarningBISSheridan50 min
Aug 10, 10:57 AM CDTSevere Thunderstorm WarningBISMcLean, Mercer63 min
Aug 10, 11:04 AM CDTSevere Thunderstorm WarningBISWells41 min
Aug 10, 11:36 AM CDTSevere Thunderstorm WarningBISMcHenry54 min
Aug 10, 11:45 AM CDTSevere Thunderstorm WarningBISPierce, Wells60 min
Aug 10, 12:00 PM CDTSevere Thunderstorm WarningBISMcLean60 min
Aug 10, 12:16 PM CDTSevere Thunderstorm WarningBISPierce59 min
Aug 10, 12:30 PM CDTSevere Thunderstorm WarningBISMcHenry45 min
Aug 10, 12:46 PM CDTSevere Thunderstorm WarningBISSheridan59 min
Aug 10, 1:14 PM CDTSevere Thunderstorm WarningBISSheridan, Wells29 min
Aug 10, 1:18 PM CDTFire Weather WatchBISBowman, Slope22 hr
Aug 10, 2:21 PM CDTSevere Thunderstorm WarningBISKidder27 min
Aug 10, 2:57 PM CDTSevere Thunderstorm WarningBISPierce, Sheridan, Wells20 min
Aug 10, 3:55 PM CDTSevere Thunderstorm WarningBISEmmons, Logan65 min
Aug 10, 4:18 PM CDTSevere Thunderstorm WarningBISKidder42 min
Aug 10, 4:22 PM CDTSevere Thunderstorm WarningBISEmmons53 min
Aug 10, 4:37 PM CDTTornado WarningBISLogan23 min
Aug 10, 4:48 PM CDTSevere Thunderstorm WarningBISStutsman57 min
Aug 10, 4:57 PM CDTTornado WarningBISLogan33 min
Aug 10, 5:00 PM CDTSevere Thunderstorm WarningBISKidder21 min
Aug 10, 5:41 PM CDTSevere Thunderstorm WarningBISEmmons, Sioux64 min
Aug 10, 5:56 PM CDTSevere Thunderstorm WarningBISSioux49 min
Aug 10, 6:20 PM CDTTornado WarningBISEmmons40 min
Aug 10, 6:38 PM CDTSevere Thunderstorm WarningBISGolden Valley, McKenzie67 min
Aug 10, 6:45 PM CDTSevere Thunderstorm WarningBISSioux45 min
Aug 10, 6:59 PM CDTTornado WarningBISEmmons31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.